Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

History of graves disease. Started pain while swallowing and constipation. Is it nerve damage or thyroid related?

User rating for this question
Very Good
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1607 Questions
34 yr old women with history of Graves and have done two RAIs, so now hypo and put on low dose of synthroid. Also have been diagnosed with slight/mild gastroparesis (why?) and used to suffer from panic attacks. For some time i awake to my tingling/numbness in my arms, two toes on my left foot are occasionally painfully numb which lasts for days-weeks, and happens sometimes after i drink. Have occasional jaw and swallowing pain, frequent constipation. recently been experiencing shooting pains in my neck (what feels like jugular pain) and yesterday my blood pressure was 97/68 or something like that. Is it nerve damage, circulatory issues, or thyroid related? Im sick of seeing specialists and getting no relief or answers. Please help
Posted Thu, 25 Oct 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Sadiq Mughal 1 hour later

You are 34 year old female having Graves Disease, and was treated with Radioactive iodine which resulted in hypothyroidism and now you’re on synthyroid for the treatment of hypothyroid.

You’re sick of seeing specialists, let me try my best to address your health issues.

Your have multiple problems and most of them are related either to hyperthyroidism or hypothyroidism.I will try to address them one by one.
Your problems

No.1.Gastroparesis; is a condition in which motility of gut is decreased and size of stomach increases, and stomach is unable to push the food forward. Two common causes for this are diabetic neuropthy and hypothyroidism

No.2 You are having panic attack. If you had panic attack, before you were rendered hypothyroid, the cause was your hyperthyroidism, which is known to cause panic attack and if you are having panic attack now ,when your hypothyroid, the cause is also there, your peripheral neuropathy which results in pain, numbness and tingling in the area affected by nerve. One more thing which hypothyroidism causes is carpel tunnel syndrome in which nerve supplying the hand are involved at hand due to increase in connective tissue and oedema, this causes paresthesia, numbness and muscle weakness of hand. Your alcohol may add to peripheral neuropathy.

No.4 Your swollen jaw, pain in neck are again related to hypothyroidism, as hypothyroidism causes increase in overall weight due to slow metabolism and increase in cholesterol and bad fat that is LDL. This result in swollen neck and arms causing pain in neck and jaw.

No.5 Constipation, as I mentioned above hypothyroidism decreases gut motility, which results in constipation.

Good news is that your blood pressure is normal, although hypothyroidism increases blood pressure. This may be due to the effect of synthyroid, which may have normalized your blood pressure due to normalization of thyroxine hormone, which is deficient in hypothyroid state.

You are advised to check your thyroid hormone level that is TSH, T3, T4. If your hormone levels have not yet come to normal level, you may have to consult your Doctor to increase dose of synthyroid.

Hope I answered all your questions. For any more queries do write to me.

I wish for your early recovery.

Get well soon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor